Hail, Texas
- When
- August 2, 4:42 PM CST to 4:43 PM CST
- Where
- Texas County, Hough
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.870, -101.570
Severe thunderstorms developed in the central and eastern Oklahoma Panhandle during the evening. These storms produced large hail and damaging winds but no damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed in the central and eastern Oklahoma Panhandle during the evening. These storms produced large hail and damaging winds but no damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 2, 2:28 PM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 328 PM CDT SUN AUG 2 2009 .DISCUSSION... FEWER CLOUDS TODAY HAS ALLOWED TEMPERATURES TO CLIMB TODAY. SOUTHERLY WINDS ARE TAPPING MOIST AIR AND SENDING DEWPOINTS UPWARD AS WELL. ADDING TO THE MIX IS A DEEPENING SURFACE TROUGH OVER WHICH A LOW LEVEL JET IS SETTING UP FOR THIS EVENING. THE BEST AREA FOR ANY SEVERE STORMS TO INITIATE WILL BE IN THE WESTERN PORTIONS OF THE PANHANDLES ALTHOUGH COVERAGE MAY BE LESS THAN IN PREVIOUS DAYS. FEW CHANGES WERE MADE TO THE FORECAST PACKAGE. TEMPERATURES WILL BE TRENDING UPWARD EARLY THIS WEEK AS THE SOILS DRY AND THE UPPER HIGH IS PRESSED EASTWARD BY A STRONG WEST COAST SYSTEM. DISTURBANCES WILL CONTINUE TO RIDE OVER THE RIDGE AND BRING THE CHANCES OF PRECIPITATION THROUGH MIDWEEK. THE COVERAGE OF THE STORMS WILL DECREASE AS THE NORTHWEST FLOW WEAKENS AND SUBSIDING AIR INTENSIFIES. THE BEST CHANCES FOR ANY PRECIPITATION APPEARS TO BE IN THE OKLAHOMA AND NORTHERN TEXAS PANHANDLE AS A SURFACE BOUNDARIES REMAINS STALLED OVER KANSAS AND DISTURBANCES ROLL PAST THE AREA ALONG THE STATIONARY FRONT. THE GENERAL FLOW WILL BE SHIFTING TO THE SOUTHWEST AS THE HIGH CENTERS FURTHER TO THE EAST BY THE END OF THE WEEK. AS THE RIDGE MOVES FURTHER EASTWARD AND THE WEST COAST TROUGH SETS UP...THIS WILL ALLOW TEMPERATURES TO LOWER A BIT LATE IN THE WEEK. THE MAIN CHANGES TO THIS PACKAGE WERE MADE ON FIRST PERIOD POPS AND QPF...WITH MINOR TWEAKS OTHERWISE. WYNNE && .FIRE WEATHER... HIGH PRESSURE WILL INTENSIFY OVER THE PANHANDLES EARLY IN THE WEEK AND WILL PUSH TEMPERATURES UP AND ALLOW THE GROUND SURFACE TO DRY FROM THE RECENT RAINS. 20 FOOT WINDS REMAIN AROUND 10 TO 15 KTS THROUGH THE WEEK WHILE THE MINIMUM AFTERNOON RH READING ARE EXPECTED TO CONTINUE AT 20 PERCENT OR HIGHER. NEXT WEEKEND...CONDITIONS SHOULD BE DRIER AND WINDS MAY BE STRONGER AS A STRONG SURFACE SYSTEM SETS UP IN THE LEE OF THE ROCKIES. WYNNE && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 67 98 68 99 69 / 20 5 10 10 10 BEAVER OK 68 103 69 104 69 / 20 5 10 10 20 BOISE CITY OK 65 99 64 97 64 / 20 20 20 20 20 BORGER TX 71 101 74 102 75 / 20 5 10 10 20 BOYS RANCH TX 68 100 68 100 68 / 20 10 20 10 20 CANYON TX 66 99 67 98 68 / 20 5 10 10 10 CLARENDON TX 69 99 71 99 70 / 20 5 10 10 10 DALHART TX 64 99 64 99 64 / 20 20 20 10 20 GUYMON OK 67 103 68 103 68 / 20 10 20 10 20 HEREFORD TX 65 97 66 96 67 / 20 10 10 10 10 LIPSCOMB TX 69 102 71 102 70 / 20 5 10 10 20 PAMPA TX 67 98 70 99 69 / 20 5 10 10 10 SHAMROCK TX 70 100 72 100 71 / 20 5 10 10 10 WELLINGTON TX 71 101 74 100 72 / 20 5 10 10 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 520 PM CDT SUN AUG 2 2009 OKZ001>003-TXZ001>020-031100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 520 PM CDT SUN AUG 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT FOR THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE... THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO DEVELOP ALONG A SURFACE TROUGH OVER THE NORTHWEST SECTIONS OF THE PANHANDLES AND OVER THE ROCKY MOUNTAINS. THESE STORMS WILL SPREAD SOUTHEAST ACROSS THE PANHANDLES. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE A THREAT WHICH COULD LEAD TO FLOODING. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND NORTHWEST TEXAS PANHANDLES MONDAY AFTERNOON THROUGH THURSDAY NIGHT. SOME OF THE STORMS MAY APPROACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. LOCALLY HEAVY RAIN MAY ALSO LEAD TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGEMENT GROUPS MAY BE CALLED UPON FOR ACTIVATION THIS AFTERNOON AND TONIGHT. TAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 500 PM CDT SUN AUG 2 2009 OKZ001-002-022245- CIMARRON OK-TEXAS OK- 500 PM CDT SUN AUG 2 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR NORTHWESTERN TEXAS AND NORTHEASTERN CIMARRON COUNTIES. AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF STURGIS...MOVING EAST AT 25 MPH. HAIL UP TO ONE HALF INCH IN SIZE AND WINDS AROUND 50 MPH ARE POSSIBLE. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 533 PM CDT SUN AUG 2 2009 OKZ002-022315- TEXAS OK- 533 PM CDT SUN AUG 2 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR NORTHERN TEXAS COUNTY. AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR HOUGH AND 7 MILES NORTH OF EVA...MOVING EAST AT 25 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. ANDRADE
The Dodge City radar (KDDC), 173 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
A trained spotter estimated thunderstorm wind gusts of fifty-six knots.
The Beaver County Emergency Manager estimated thunderstorm wind gusts of fifty-six knots.
The ground was completely covered in hail ranging from golf ball to tennis ball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190860, 190861, 190868, 190857, 190859, 190862, 190864, 190858, 190865.